Reproductive dysfunction is unusually common among women and men who have epilepsy. It is generally associated with reproductive endocrine disorders that may be causally related. Both epilepsy and antiepileptic drug (AED) use have been implicated in the pathophysiology. Epilepsy effects may vary with the laterality and focality of epileptiform discharges. AED effects vary in relation to their particular properties, especially the presence or absence of enzyme induction. Reproductive steroids have neuroactive properties that can impact seizure occurrence and may provide another modality of treatment. Perhaps one-third of women with epilepsy show notable levels of catamenial exacerbation characterized by one or more of three identified patterns. Women with hormonally sensitive seizures may respond to hormonal treatment with cyclic progesterone supplement or with abolition of their menstrual cycles using parenteral depomedroxyprogesterone or gonadotrophin-releasing hormone analogue treatments. Hypogonadal men may respond to testosterone supplement with or without aromatase inhibitor with clinically important improvement in sexual function, mood, and, perhaps, seizure control.
Changes in thyroid function tests are common in men and women with epilepsy, especially in association with enzyme-inducing AED use, but clinically significant thyroid disorders are rarely found to be the consequence of AED use. Epilepsy is associated with disruption of the normal diurnal rhythm and orderly pulsatile secretion in the hypothalamic-pituitary-adrenal axis. Cortisol levels are elevated transiently postictally and to a lesser amount interictally. Elevation of excitatory neuroactive adrenal steroids may contribute to stress-related seizures.
Relationship Disclosure: Dr Herzog has received research support from Abbott Laboratories, AstraZeneca Pharmaceuticals, GlaxoSmithKline, Inc., and the NIH.
Unlabeled Use of Products/Investigational Use Disclosure: Dr Herzog discusses the use of progesterone in the treatment of seizures in women with catamenial epilepsy.